Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 247, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 28, 2016, 3:15 PM CDT for Furnas County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 3:15 PM CDT (20:15 UTC)
- Expired
- Jul 28, 2016, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Furnas County, NE
The radar
The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:49 PM CDT | TSTM WND GST 50 | S Wilsonville, NE | ESTIMATED 45-50 MPH WINDS WITH TORRENTIAL RAIN ON THE SOUTH SIDE OF TOWN IN WILSONVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
051
WUUS53 KGID 282015
SVRGID
NEC065-282100-
/O.NEW.KGID.SV.W.0247.160728T2015Z-160728T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 400 PM CDT
* AT 314 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CAMBRIDGE TO 25 MILES WEST OF WILSONVILLE...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 306 PM CDT...A WIND GUST OF 59 MPH
WAS RECORDED BY THE ASOS AT THE MCCOOK AIRPORT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...BEAVER CITY...HOLBROOK...WILSONVILLE AND
HENDLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4035 10020 4035 9979 4000 9978 4000 10019
TIME...MOT...LOC 2014Z 279DEG 26KT 4033 10021 4000 10056
HAIL...1.00IN
WIND...60MPH
$$
ADP2 follow-up statements
790 WWUS53 KGID 282031 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 331 PM CDT THU JUL 28 2016 NEC065-282100- /O.CON.KGID.SV.W.0247.000000T0000Z-160728T2100Z/ FURNAS NE- 331 PM CDT THU JUL 28 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR FURNAS COUNTY... AT 330 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR CAMBRIDGE TO 17 MILES SOUTHWEST OF WILSONVILLE... MOVING EAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... CAMBRIDGE...ARAPAHOE...BEAVER CITY...HOLBROOK... WILSONVILLE AND HENDLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4035 10020 4035 9979 4000 9978 4000 10019 TIME...MOT...LOC 2030Z 286DEG 30KT 4031 10010 3993 10033 HAIL...0.88IN WIND...60MPH $$ ADP
375 WWUS53 KGID 282044 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 344 PM CDT THU JUL 28 2016 NEC065-282100- /O.CON.KGID.SV.W.0247.000000T0000Z-160728T2100Z/ FURNAS NE- 344 PM CDT THU JUL 28 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR FURNAS COUNTY... AT 343 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM CAMBRIDGE TO NEAR WILSONVILLE TO 16 MILES SOUTHWEST OF HENDLEY...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... CAMBRIDGE...ARAPAHOE...BEAVER CITY...HOLBROOK... WILSONVILLE AND HENDLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4035 10020 4035 9979 4000 9978 4000 10019 TIME...MOT...LOC 2043Z 292DEG 27KT 4029 10015 4015 10011 3996 10019 HAIL...0.88IN WIND...60MPH $$ ADP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:03 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 28, 1:03 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Hastings NE 103 PM CDT THU JUL 28 2016 .UPDATE... Issued at 958 AM CDT Thu Jul 28 2016 The first of potentially several updates to today's forecast has been published. Here are a few comments regarding mainly these next 12 hours or so... By far the main focus has been to considerably-increase chances of at least light measurable rain (PoPs) for the late morning hours in our western counties as the fairly weak cluster of showers/storms drifting east-southeast from western NE is nearly on our door-step. There is quite a bit of uncertainty whether this rain will even get into any areas east of Highway 281 this morning, but will at least carry some slight chances to there and slightly east. This afternoon, unfortunately, is still a bit of a "mystery" in both the PoP and severe weather department, as several models are already off to a pretty "iffy" start with regards to the ongoing morning activity. There are obviously additional upstream disturbances lurking behind this first one (as evidenced by convection over the NE/SD/WY border area, and as this activity moves in later today the environment could be more supportive of severe storms. That being said, the considerable cloud cover associated with the first round of convection may not do destabilization any favors. Taking the latest RAP13 at face value, mixed layer CAPE/instability values this afternoon/early evening are not exactly "off the charts" for our CWA, ranging from only a few hundred J/kg in our northeast, to perhaps as much as 1000-1500 J/kg in our far west/southwest. Obviously with seasonably-decent deep layer shear of at least 30-40 knots, at least a few severe storms are certainly possible within our CWA especially between the usual 3PM-10PM time frame. The majority of the CWA is in either a Marginal/Slight Risk per the latest 13z SPC Day 1 outlook so it's tough to completely rule out a severe storm anywhere (except for roughly the northeast 1/4), but in theory/"on paper" agree that the overall-most widespread threat still looks to focus slightly off to the southwest of our CWA where the current Enhanced Risk is advertised. Temp-wise, high temps could be a bit tricky today thanks to varying periods of mostly sunny and cloudy/mostly cloudy, not to mention the rain affecting at least our west part of the day. Made some very minor downward tweaks to previous forecast, but will maintain an expectation of generally low-80s in most Neb zones and more-so mid-upper 80s in KS zones. && .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Thu Jul 28 2016 Current radar shows thunderstorms mostly to the southwest of the forecast area. With the current track, most of them should remain to the west of the forecast area. Satellite and observations show mid and high clouds across the area. Through daybreak there could be a few of the thunderstorms that make their way into the western part of the forecast area, but these should be mainly isolated. Northwest flow continues across the area today and tonight. There are a couple of waves that move through the area. The first wave moves into the area this morning. Thunderstorm chances spread into the forecast area later in the morning and across much of the area during the afternoon. Even with the upper level wave moving in, there are still some differences in where and when the precipitation will be. There is still enough of the models that bring something into the area that have kept POPs fairly high. The best chance will be in the southwest part of the forecast area. During the afternoon, the MUCAPE is over 3000 J/KG, mainly in the west and southwest. This is where the best chance of severe weather this afternoon and evening. Have kept thunderstorms going into the overnight hours, but as there is much less CAPE, the thunderstorms should not be severe. .LONG TERM...(Friday through Wednesday) Issued at 400 AM CDT Thu Jul 28 2016 The biggest challenge will be determining any precipitation chances. Northwest flow becomes more zonal over time as a subtropical ridge builds north again. This will mean a direction toward warmer and drier conditions heading into next week. However, there is a small chance of precipitation through the end of the week, before the ridge becomes stronger. And even for next week, we are not completely guaranteed dry conditions as rogue waves may be able to break through the ridge. Highs will warm from near 80 Friday when sky cover from an early morning MCS may be stubborn to erode, into the mid 90s by Monday. Severe weather is not exactly ruled out in this period, but shear will become relatively low with weak steering expected, and instability will be rather modest for this time of year, except when dewpoints may creep up next week. We may even need to pay attention to heat index next week if we get enough moisture return. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon) Issued at 103 PM CDT Thu Jul 28 2016 Although confidence is high that the MAJORITY of the period will feature VFR ceiling/visibility and rain/storm-free conditions, there is plenty of uncertainty in the finer details...as there could easily be at least brief periods of sub-VFR and also passing showers/storms. Going into some of these details: Starting with precipitation/storm chances, have focused a generic "vicinity thunderstorm" (VCTS) mention during the mid-afternoon through mid-evening hours to capture the most favored time frame for possible convection, but it's not out of the question that some activity could affect the terminals both slightly before and also after this specified time. Confidence in timing is still too low to go with any TEMPO groups so stay tuned for amendments if these become necessary. Turning to ceiling, confidence is pretty high in VFR especially the first 6-12 hours (unless convection lowers briefly), but model guidance varies quite a bit on ceiling potential during the latter half of the period. For now have went with a low-end VFR ceiling late tonight into Friday morning. Visibility should also be VFR most of the period, but with enough hints of at least "light" fog possible late tonight/early Friday have introduced an MVFR visibility from 10-13z. Lastly, unless convection results in briefly higher/erratic speeds, surface winds should otherwise remain fairly light through the period at speeds largely under 10kt and generally from a north-northeast direction. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && UPDATE...Pfannkuch SHORT TERM...JCB LONG TERM...Heinlein AVIATION...Pfannkuch
Hazardous weather outlook, Jul 28, 4:53 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 453 AM CDT THU JUL 28 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 453 AM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING...MAINLY SOUTHWEST OF A LINE FROM LOUP CITY TO HEBRON NEBRASKA AND INCLUDING NORTH CENTRAL KANSAS. HAIL UP TO 1 INCH AND WIND GUSTS TO 60 MPH ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE ARE INTERMITTENT SMALL CHANCES OF THUNDERSTORMS FOR PARTS OF THE OUTLOOK AREA FOR THE ENTIRE PERIOD...EXCEPT FOR SUNDAY NIGHT. WHILE SOME STORMS COULD BE STRONG TO SEVERE...CONFIDENCE IS NOT HIGH ENOUGH TO ASSESS ANY SPECIFICS. THE HEAT INDEX IS FORECAST TO TOP OUT TO AROUND 100 TO 103 DEGREES OVER PARTS OF THE OUTLOOK AREA MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTHWEST OF A LINE FROM LOUP CITY TO HEBRON NEBRASKA...INCLUDING NORTH CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:52 PM CDT | Special Weather Statement | GID | Buffalo | 38 min |
| Jul 27, 8:11 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 34 min |
| Jul 27, 8:52 PM CDT | Special Weather Statement | GID | Buffalo | 38 min |
| Jul 28, 3:54 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 36 min |
| Jul 28, 4:30 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.